Alert archive / Kansas / Special Weather Statements in 2017
Special Weather Statement, NWS Dodge City, KS
NWS Dodge City, KS issued this special weather statement at Aug 20, 2017, 7:21 PM CDT for Pawnee County, Kansas. It was in force for 39 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 20, 2017, 7:21 PM CDT (00:21 UTC)
- Expired
- Aug 20, 2017, 8:00 PM CDT
- In force
- 39 min
- Issued by
- NWS Dodge City, KS
County Pawnee County, KS
The radar
The Dodge City radar (KDDC), 64 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 20, 7:26 PM CDT | HAIL 0.88 | 5 N Gray, KS | |
| Aug 20, 7:28 PM CDT | HAIL 0.75 | 6 Nnw Gray, KS | ALSO REPORTED 30 MPH WIND. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.4 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1973 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 2126 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
060
WWUS83 KDDC 210021
SPSDDC
Special Weather Statement
National Weather Service Dodge City KS
721 PM CDT SUN AUG 20 2017
KSZ045-046-064-065-210100-
Hodgeman KS-Rush KS-Pawnee KS-Ness KS-
721 PM CDT SUN AUG 20 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN NESS...NORTHEASTERN
HODGEMAN...NORTHWESTERN PAWNEE AND SOUTHWESTERN RUSH COUNTIES UNTIL
800 PM CDT...
At 720 PM CDT, Doppler radar was tracking a strong thunderstorm near
Gray, or 15 miles northeast of Jetmore, moving north at 25 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Bazine, Burdett and Gray.
LAT...LON 3837 9931 3809 9956 3809 9957 3807 9957
3815 9976 3848 9970
TIME...MOT...LOC 0020Z 201DEG 19KT 3820 9966
$$
ReynoldsWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Aug 20, 6:32 PM CDT, 49 minutes earlier.
Area forecast discussion, Aug 20, 6:32 PM CDT, 49 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 632 PM CDT Sun Aug 20 2017 ...Updated for aviation discussion... .SHORT TERM...(This evening through Monday) Issued at 226 PM CDT Sun Aug 20 2017 Broad plume of 14 deg C 700 mb level air was located from eastern Colorado through southwest Nebraska and northwest/west central Kansas this afternoon. The last couple of forecast updates showed the shortblend model consensus maintaining afternoon highs around 100 degrees though the I-70 corridor and broad weak southwest surface flow. The NAM indicated no convective precipitation this evening. Otherwise, the RAP/HRRR models do appear to develop isolated convection near the edge of the mid level cap. In any case, the convective environment is not that impressive with very weak deep shear overall. We do not expect to alter the low POPs this evening. Gong forward into the evening and overnight, the arc of thin cirrus should become more dense with time as the shortwave spinning over west central New Mexico will track northeast into southeast Colorado by Monday morning. A moderate mid level moisture transport signal should develop by midday Sunday. Although not a much better severe weather risk, but frequent lightning and locally heavy rain risk as the shortwave becomes sheared out into the Missouri valley late Monday night. The cloud cover and rain chances should lead to about a 10 degree high temperature drop by mid afternoon, as compared to today, with especially cooler evening temperatures. .LONG TERM...(Monday night through Sunday) Issued at 226 PM CDT Sun Aug 20 2017 By Tuesday morning the models hint at a slug of low level stratus behind the cold front, covering most of far southwest Kansas in overcast before mixing out by late afternoon in light east-northeast surface flow. This appears to be at least a couple of days with minimal chances for storms in the area given a lack of significant moisture return. Model consensus delivers highs just around 5 degrees below normal for late August with rain and thunderstorm chances returning by the weekend. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 628 PM CDT Sun Aug 20 2017 A surface trough will persist in the lee of the Rockies through the period resulting in south winds. There are small chances for thunderstorms late in the period as upper level troughs approach from the southwest and northwest. VFR conditions will persist outside of thunderstorms. && .PRELIMINARY POINT TEMPS/POPS... DDC 71 91 67 86 / 20 30 50 20 GCK 70 88 65 85 / 20 30 60 20 EHA 67 85 64 83 / 20 30 30 20 LBL 70 89 66 86 / 20 30 40 20 HYS 73 90 66 85 / 20 40 60 20 P28 74 95 71 88 / 20 20 40 30 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...MR LONG TERM...MR AVIATION...Finch
Hazardous weather outlook, Aug 20, 5:06 AM CDT, 14 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 506 AM CDT Sun Aug 20 2017 KSZ030-031-043>046-061>066-074>081-084>090-211015- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 506 AM CDT Sun Aug 20 2017 /406 AM MDT Sun Aug 20 2017/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Heat indices will top out in the 97 to 101 degree range again today, mainly east of Highway 283. Isolated to widely scattered thunderstorms are expected to develop late tonight across portions of western Kansas, but severe weather is not expected. Day 1 Hazards ------------- * Lightning: Limited risk * Excessive heat: Limited risk .DAYS TWO THROUGH SEVEN...Monday through Saturday. Days 2-7 Discussion ------------------- More organized thunderstorm activity is expected late Monday and Monday Night. While one or two storms may become severe, the main threat will be very heavy rainfall leading to isolated flooding. Days 2-7 Hazards ---------------- * Monday - Flooding: Limited risk - Lightning: Elevated risk - Severe thunderstorm: Limited risk - Excessive heat: Limited risk * Tuesday - Lightning: Limited risk * Wednesday No hazards. * Thursday - Lightning: Limited risk * Friday - Lightning: Limited risk * Saturday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Special weather statement, Aug 20, 7:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
721 PM CDT SUN AUG 20 2017
KSZ045-046-064-065-210100-
Hodgeman KS-Rush KS-Pawnee KS-Ness KS-
721 PM CDT SUN AUG 20 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN NESS...NORTHEASTERN
HODGEMAN...NORTHWESTERN PAWNEE AND SOUTHWESTERN RUSH COUNTIES UNTIL
800 PM CDT...
At 720 PM CDT, Doppler radar was tracking a strong thunderstorm near
Gray, or 15 miles northeast of Jetmore, moving north at 25 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Bazine, Burdett and Gray.
LAT...LON 3837 9931 3809 9956 3809 9957 3807 9957
3815 9976 3848 9970
TIME...MOT...LOC 0020Z 201DEG 19KT 3820 9966
ReynoldsThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 8:05 PM CDT | Special Weather Statement | DDC | Ness | 55 min |
Nearby
Special Weather Statements in Kansas, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.